Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 296, NWS Blacksburg, VA

July 24, 2012Alleghany County, Ashe County, Wilkes County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 24, 2012, 1:34 PM EDT for Alleghany County, Ashe County, Wilkes County, North Carolina. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2012, 1:34 PM EDT (17:34 UTC)
Expired
Jul 24, 2012, 2:30 PM EDT
In force
56 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Alleghany County, NC, Ashe County, NC, Wilkes County, NC

The radar

The Roanoke radar (KFCX), 116 km from the middle of the area, began a volume at 17:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 1:45 PM EDTTSTM WND DMG2 Ese Ashland, NCSEVERAL TREES AND POWERLINES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 24, 1:08 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.6 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1441 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1441 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

106 
WUUS51 KRNK 241734
SVRRNK
NCC005-009-193-241830-
/O.NEW.KRNK.SV.W.0296.120724T1734Z-120724T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
134 PM EDT TUE JUL 24 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA
  ASHE COUNTY IN NORTHWEST NORTH CAROLINA
  NORTHERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA

* UNTIL 230 PM EDT.

* AT 130 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR SHATLEY SPRINGS...OR NEAR
  ASHLAND...AND MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SHATLEY SPRINGS...
  CLIFTON...
  WEST JEFFERSON...
  MOUNT JEFFERSON...
  OTHELLO...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

THIS STORM IS PRODUCING A HIGH VOLUME OF CONTINUOUS CLOUD TO GROUND 
LIGHTNING. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF 
NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU 
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3647 8170 3651 8171 3659 8167 3656 8090
      3650 8093 3645 8097 3641 8095 3638 8098
      3637 8100 3625 8104 3623 8147 3631 8160
      3635 8164 3640 8175
TIME...MOT...LOC 1733Z 305DEG 20KT 3647 8161

$$
3 follow-up statements
284 
WWUS51 KRNK 241759
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
159 PM EDT TUE JUL 24 2012

NCC005-009-193-241830-
/O.CON.KRNK.SV.W.0296.000000T0000Z-120724T1830Z/
ALLEGHANY NC-ASHE NC-WILKES NC-
159 PM EDT TUE JUL 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR ALLEGHANY...ASHE AND NORTHERN WILKES COUNTIES...

AT 155 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS.
THIS STORM WAS LOCATED NEAR WEST JEFFERSON...OR NEAR 
JEFFERSON...MOVING SOUTHEAST AT 35 MPH.  ADDITIONAL STRONG STORMS 
WERE ALSO DEVELOPING ALONG THE TENNESSEE...NORTH CAROLINA BORDER. 
THESE STORMS MAY ALSO BECOME SEVERE AS THEY MOVE SOUTHEAST INTO 
ASHE COUNTY NORTH CAROLINA.

LOCATIONS IMPACTED INCLUDE...
  WEST JEFFERSON...
  MOUNT JEFFERSON...
  OTHELLO...
  GLENDALE SPRINGS...
  WILBAR...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE DAMAGING WIND THREAT...CONTINUOUS CLOUD TO GROUND 
LIGHTNING IS OCCURRING WITH SOME OF THESE STORMS. MOVE INDOORS 
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN 
VIRGINIA AND SOUTHEAST WEST VIRGINIA.  STORMS WHICH DEVELOP THROUGH 
THE AFTERNOON AND EVENING WILL HAVE THE POTENTIAL TO BECOME SEVERE. 

&&

LAT...LON 3647 8170 3651 8171 3659 8167 3656 8090
      3650 8093 3645 8097 3641 8095 3638 8098
      3637 8100 3625 8104 3623 8147 3631 8160
      3635 8164 3640 8175
TIME...MOT...LOC 1755Z 305DEG 20KT 3640 8149

$$
332 
WWUS51 KRNK 241820
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
220 PM EDT TUE JUL 24 2012

NCC005-009-193-241830-
/O.CON.KRNK.SV.W.0296.000000T0000Z-120724T1830Z/
ALLEGHANY NC-ASHE NC-WILKES NC-
220 PM EDT TUE JUL 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR SOUTHWESTERN ALLEGHANY...ASHE AND NORTHWESTERN WILKES COUNTIES...

AT 210 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM NEAR SHATLEY 
SPRINGS.  THIS STORM WAS...MOVING SOUTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  CLIFTON...
  ASHLAND...
  WEST JEFFERSON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. 
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN 
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

ALTHOUGH DAMAGING WINDS ARE POSSIBLE WITH THIS STORM...ANOTHER 
HAZARD THAT SHOULD BE MONITORED CLOSELY IS THE HEAVY RAIN.
TORRENTIAL RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND LOW 
LYING AREAS. IF YOU ENCOUNTER WATER FLOWING OVER A ROAD...TURN 
AROUND DONT DROWN!


&&

LAT...LON 3647 8170 3652 8171 3655 8169 3658 8167
      3659 8166 3640 8111 3630 8125 3623 8147
      3631 8160 3635 8164 3640 8175
TIME...MOT...LOC 1815Z 305DEG 20KT 3642 8158

$$
295 
WWUS51 KRNK 241834
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
234 PM EDT TUE JUL 24 2012

NCC005-009-193-241841-
/O.EXP.KRNK.SV.W.0296.000000T0000Z-120724T1830Z/
ALLEGHANY NC-ASHE NC-WILKES NC-
234 PM EDT TUE JUL 24 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ALLEGHANY...ASHE
AND NORTHWESTERN WILKES COUNTIES EXPIRED AT 230 PM EDT...

THUNDERSTORMS CONTINUE OVER THE AREA WITH THE PRIMARY THREAT BEING 
FREQUENT CLOUD TO GROUND LIGHTING...AND TORRENTIAL DOWNPOURS.  THE 
THREAT FROM DAMAGING WIND HAS DIMINISHED...ALTHOUGH IF THESE STORMS 
RE-STRENGTHEN...ADDITIONAL WARNINGS MAY BE REQUIRED. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN 
VIRGINIA AND SOUTHEAST WEST VIRGINIA.  STORMS WILL CONTINUE TO 
DEVELOP THROUGHOUT THE REGION THIS AFTERNOON.  DUE TO THE FAST 
MOVEMENT OF THESE STORMS...THERE IS A HIGHER POTENTIAL FOR THEM 
BECOMING SEVERE.

LAT...LON 3647 8170 3652 8171 3655 8169 3658 8167
      3659 8166 3640 8111 3630 8125 3623 8147
      3631 8160 3635 8164 3640 8175
TIME...MOT...LOC 1820Z 305DEG 20KT 3640 8155

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 1:26 PM EDT, 8 minutes earlier.

Area forecast discussion, Jul 24, 1:26 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
126 PM EDT TUE JUL 24 2012

.SYNOPSIS...
HIGH PRESSURE ALOFT WILL GRADUALLY SHIFT FROM THE CENTRAL U.S.
INTO THE SOUTHEAST U.S. THROUGH THE END OF THE WEEK. NORTHWEST
FLOW WILL REMAIN FIRMLY ENTRENCHED ON THE NORTH SIDE OF THE HIGH
FROM THE UPPER MIDWEST INTO THE MID-ATLANTIC REGION. A SERIES OF
DISTURBANCES WILL TRACK ACROSS THE REGION IN THIS NORTHWEST
FLOW...IMPINGING ON A WARM TO HOT AND HUMID AIR MASS AND CONTINUE
THE DAILY THREAT FOR SHOWERS AND THUNDERSTORMS.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 109 PM EDT...
SEVERE THUNDERSTORM WATCH 510 IN EFFECT UNTIL 8 PM FOR ENTIRE CWA.
UPDATED ISC GRIDS AND FORECAST FOR WATCH.

AS OF 1209 PM EDT TUESDAY...

WILL BE DOING A SPECIAL SOUNDING THIS AFTERNOON. MODIFIED POPS FOR
LATEST MODEL TRENDS.

AS OF 1021 AM EDT TUESDAY...
SPC HAS ADVERTISED...IN SWODY1...THE SLIGHT RISK FOR SEVERE
THUNDERSTORMS FOR THE ENTIRE CWA THIS AFTERNOON INTO TONIGHT. THE
MAIN THREATS ARE FOR DAMAGING WINDS...HAIL AND HEAVY DOWNPOURS.
DAMAGING WINDS MAY BE EXPECTED WITH THESE STORMS GIVEN THE STRONG
INSTABILITY IN CONJUNCTION WITH STEEP LOW-LEVEL LAPSE RATES. WILL
MAINTAIN THE HIGHEST POPS AND ENHANCED WORDING IN THE WEST.

RAISED POPS IN THE NORTHWEST FOR CONVECTION AS SEEN ON KFCX 88D
LOOP. THIS MORNING WRF-ARW-RNK AND WRF-NMM-SPC DEVELOPED NUMEROUS
SHOWERS AND THUNDERSTORMS IN THE WEST BY 18Z THEN MOVING THE
CONVECTION SOUTHEAST INTO THE PIEDMONT. ANOTHER THUNDERSTORM
COMPLEX DROPS QUICKLY SOUTH ACROSS WESTERN PORTIONS OF CWA FROM
23Z-03Z THIS EVENING INTO TONIGHT. RAISED HIGH TEMPERATURES WITH
WARM START THIS MORNING AND LIMITED CLOUD COVER IN THE EAST. WILL
MAKE ADDITIONAL CHANGES AS DAY PROGRESSES.

AS OF 450 AM EDT TUESDAY...

MAIN CONCERN AGAIN THIS PERIOD WILL THE THREAT FOR THUNDERSTORMS
THIS AFTERNOON AND TONIGHT. AN IMPRESSIVE LATE JULY DISTURBANCE
WILL TRACK IN NORTHWEST FLOW ALOFT FROM THE OHIO VALLEY TOWARD
THE MID-ATLANTIC REGION TODAY. THIS SYSTEM WILL REACH THE WV/VA
REGION DURING PEAK HEATING. MODELS IN GOOD AGREEMENT OF A
THUNDERSTORM COMPLEX...POTENTIALLY AN MCS...DEVELOPING ACROSS
OH/WV DURING THE MORNING...TRANSLATING S-SSW THROUGH THE
AFTERNOON/EARLY EVENING HOURS. THE UPPER FLOW IS SLIGHTLY MORE
AMPLIFIED TODAY THAN IT WAS MONDAY...HINTING AT A BETTER BACK
BUILDING POTENTIAL FOR THE THUNDERSTORM ACTIVITY. CONSEQUENTLY...THE
FOCUS BULLSEYE FOR CONVECTION TODAY APPEARS TO BE ALONG AND WEST OF
THE I-77 CORRIDOR...WITH THE BRISTOL-ABINGDON AREA APPEARING TO BE IN
THE CENTER OF ANY POTENTIAL MCS. DRIER AIR BEGINS TO ADVECT SW INTO
THE NORTHERN PART OF THE CWA TOWARD EVENING. WITH THIS THINKING IN
MIND...HAVE ADVERTISED LIKELY TO CATEGORICAL POPS GENERALLY FROM
BLF-MKJ...W AND SW...WITH CHC POPS TO THE EAST. THE LOWEST POPS ARE
ACROSS THE PIEDMONT REGION. SPC HAS A SLIGHT RISK ADVERTISED FOR THE
ENTIRE CWA...BUT AGAIN THINKING IS THAT THE MAIN THREAT FOR SVR WILL
BE ACROSS OUR FAR S WV...SW WV...AND NW NC COUNTIES. IF THE MCS
BECOMES MORE ORGANIZED THAN CURRENTLY EXPECTED...WE COULD BE DEALING
WITH ANOTHER DERECHO AND A MORE WIDESPREAD DAMAGING WIND EVENT FOR
AREAS EAST OF THE ALLEGHANYS AS WELL. AS SUCH...SPC IS HINTING AT A
POTENTIAL MODERATE RISK IF THIS BECOMES EVIDENT LATER IN THE DAY.
THE HAIL THREAT SHOULD BE MOSTLY CONFINED TO AREAS WEST OF I-77
GIVEN CURRENT THINKING. CONSIDERING ALL OF THESE FACTORS...HAVE
CONFINED MENTION OF SVR IN THE GRIDS/ZONES TO THE AREAS MOSTLY WEST
OF I-77 FOR THIS AFTERNOON/EVENING.

NOT VERY CONFIDENT ABOUT MAX TEMPS TODAY...WITH PERSISTENCE NOT
PARTICULARLY HELPFUL. WIDESPREAD AFTERNOON CONVECTION MON PUT A LID
ON HEATING ACROSS MUCH OF THE CWA. ABUNDANT CLOUD COVER ACROSS ALL
BUT THE PIEDMONT AND CONVECTIVE POTENTIAL SHOULD ALSO LIMIT
HEATING TODAY AS WELL...BUT THE PIEDMONT AREAS SHOULD SEE
CONSIDERABLY MORE SUN AND THUS A GOOD 5 DEGREES WARMER THAN ON
MON. HAVE STAYED ON THE COLD SIDE OF MAV/MET MOS...BUT A GOOD 5
DEGREES WARMER THAN MON.

ANOTHER CONCERN TODAY WILL BE WIND. A SIGNIFICANT LATE JULY LOW-
LEVEL WESTERLY JET IS EVIDENT. IN FACT...THE HIGHER ELEVATIONS
ALREADY SEEING 10KT OR BETTER WINDS EVEN AT THIS HOUR. A SURE SIGN
OF A WINDY DAY. 850MB WINDS ARE 25-30KTS OR BETTER MUCH OF THE
DAY...AND WITH HEATING...THESE WINDS WILL MIX DOWN TO THE GROUND.
THIS ALSO AROUSES EVEN MORE CONCERN FOR DAMAGING WINDS WITH
THUNDERSTORMS.

OVERNIGHT AND INTO EARLY WED...MODELS IN GOOD AGREEMENT AGAIN THAT
LEFT OVER MCS CONVECTION WILL EVOLVE INTO A WARM ADVECTION
CONVECTIVE REGIME...WITH SHRA/TSRA ACTIVITY SPREADING BACK TO THE
NE TOWARD THE NEW RIVER VALLEY/BCB/ROA TOWARD MORNING. THUS...HAVE
LEFT LOW CHC POPS IN FOR THESE AREAS OVERNIGHT...WITH AGAIN THE
MAIN FOCUS OF THIS ACTIVITY ALSO REMAINING WEST OF I-77 THROUGH
THE NEAR TERM. ALTHOUGH UNUSUAL FOR SUCH TO OCCUR...THIS PATTERN
CERTAINLY APPEARS POSSIBLE GIVEN THE MOIST...UNSTABLE AIR
REMAINING IN PLACE ACROSS THE REGION AND CONTINUED UNSTABLE NW
FLOW ALOFT. CLOUDS AND HIGH DEWPOINTS WILL AGAIN LIMIT COOLING
TONIGHT...WITH MOST AREAS AOA 70F ONCE AGAIN. SLIGHTLY
COOLER/DRIER AIR WILL FILTER INTO THE FAR NORTHERN PARTS OF THE
CWA...SO A FEW MORE 60S CAN BE EXPECTED FROM LWB-LYH...NORTHWARD.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
AS OF 430 AM EDT TUESDAY...

WEAK COLD FRONT WILL SETTLE ACROSS THE EXTREME SW PORTION OF THE
CWA THEN MOVE BACK NORTH OF THE REGION INTO WEDNESDAY NIGHT. THE
EXTRA CLOUDS ALONG THE BOUNDARY WILL CREATE A DIFFERENTIAL HEATING
BOUNDARY WHICH SHOULD BE THE CATALYST FOR SHOWERS AND STORMS
MAINLY ACROSS THE SW ON WEDNESDAY. THE BLOWTORCH OPENS UP ON
THURSDAY WITH H85 TEMPS IN THE LOW +20S AND A DOWNSLOPING WARMING
WIND...HAVE FORECASTED 100F FOR ROA AND DAN. LIKE THE END OF
JUNE...SEEMS AS IF THE 2M TEMPS FROM THE MODELS PER HPC HAVE BEEN
RUNNING A LITTLE COOL...THUS WENT A DEGREE OR TWO ABOVE GUIDANCE
FOR MAX T. RECORD FOR JUL 26 AT ROA IS 101F FROM 1930 AND AT DAN
IS 99F FROM 1987. DRY AND WARM ALOFT SUCH THAT STORMS SHOULD
REMAIN ISOLATED TO SCATTERED WITH THE BEST CHANCE ALONG THE
SOUTHERN BLUE RIDGE. DEEP MIXING WITH WINDS GUSTING TO 20 MPH AT
TIMES OFF THE RIDGES SHOULD ALLOW THE DEWPOINT AT ROA TO MIX BELOW
GUIDANCE...SUCH THAT HEAT ADVISORY CRITERIA MAY NOT BE MET.
HOWEVER...A SLIGHT SOUTHERLY COMPONENT ACROSS THE PIEDMONT AND
SOUTHSIDE MAY KEEP DEWPOINTS THERE CLOSE TO 70F ALL DAY...WHICH
WOULD PUT APPARENT TEMPS INTO HEAT ADVISORY CRITERIA. WILL KEEP
HWO MENTION. STORMS MAY DEVELOP WELL OUT AHEAD OF A COLD FRONT
MOVING THROUGH THE OHIO VALLEY ON FRIDAY BUT THE MODEL QPF FIELDS
DO HINT THAT MUCH OF THIS CONVECTION WILL CRUMBLE UPON CROSSING
THE MOUNTAINS. IN ADDITION...MODELS MAY ALSO BE INDICATING THAT IT
IS TOO WARM ALOFT/CAPPED THAT FAR EAST OF THE COLD FRONT FOR A
LINE OF CONVECTION TO SURVIVE INTO THE ROANOKE VALLEY OR PIEDMONT.
DEPENDING UPON THE TIMING OF THE STORMS AND CLOUDS...FRIDAY MAY BE
NOT TOO MUCH COOLER THAN THURSDAY...ALTHOUGH H85 TEMPS ARE A
COUPLE DEGREES COLDER ON FRIDAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
AS OF 1110 AM EDT TUESDAY...

AMPLIFIED HIGH LATITUDE PATTERN REMAINS THIS PERIOD WITH OUR AREA
SEEING A TROUGH DIGGING ACROSS THE MID ATLANTIC PUSHING A FRONT
THROUGH INTO THE CAROLINAS BY SAT NIGHT. THE QUESTION REMAINS
WHETHER THIS FRONT WILL MAKE IT THIS FAR SOUTH GIVEN THE SUMMER
PATTERN. MODELS SHOW ENOUGH AGREEMENT THAT LEAST THE NRN HALF OF THE
FORECAST AREA WILL SEE LOWER DEWPOINTS/HUMIDITY ARRIVING THE 2ND
HALF OF THE WEEKEND...BUT HEIGHTS START BUILDING AGAIN BY NEXT WEEK.
WILL KEEP THE TEMPS WARM BUT SEASONAL AFTER FRONTAL PASSAGE SAT
NIGHT. THE COLD FRONT SHOULD HAVE ENOUGH FORCING FOR SCATTERED
CONVECTION BUT THE FLOW SHOWS POTENTIAL FOR LEE SIDE DRYING.

THE OVERALL FORECAST WILL KEEP POPS AT A MINIMUM SUN-MON WITH
ISOLATED MTN CONVECTION THEN ANOTHER SHORTWAVE LOOKS TO MOVE INTO
THE AREA BY TUESDAY BUT WILL STILL KEEP POPS IN THE SLIGHT CHANCE
AREA.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AS OF 1220 AM EDT TUESDAY...

THUNDERSTORMS AND WINDS WILL HINDER AVIATION OPERATIONS THIS
AFTERNOON INTO TONIGHT. AMPLIFYING UPPER FLOW WITH CENTRAL TO MS
VALLEY UPPER RIDGE AND DEEPENING NE U.S. UPPER TROUGH WILL ALLOW
FLOW TO VEER TO MORE NW ACROSS THE REGION THIS TAF VALID PERIOD.

SHORTWAVE WILL TRACK SOUTHWARD ACROSS THE REGION THIS AFTERNOON INTO
THIS EVENING. THIS UPPER DISTURBANCE WILL ENHANCE THUNDERSTORM
DEVELOPMENT. THE BEST POTENTIAL FOR DAMAGING WIND GUSTS REMAINS
ACROSS THE WEST...ESPECIALLY WEST OF I-77. BEST CHANCE OF A
THUNDERSTORM AT A TAF SITE WILL OCCUR AT BLF. BUT...ALL TAF SITE
HAVE THE POTENTIAL FOR THUNDERSTORMS THIS AFTERNOON INTO TONIGHT.

OTHER CONCERN TODAY WILL BE GUSTY WEST WINDS AS STRONG WESTERLY
LOW-LEVEL JET...FOR LATE JULY...ASSOCIATED WITH UPPER
DISTURBANCE...TRACKS ACROSS THE AREA AND MIXES DOWN TO THE SFC.
WINDS ARE GUSTING AT THE HIGHER ELEVATIONS. AS USUAL...ROA WILL
BE THE MOST IMPACTED WITH THESE WINDS...WITH AFTERNOON AND EVENING
WINDS SUSTAINED OF 15KTS WITH GUSTS OF 25-30KTS NOT OUT OF THE
QUESTION. ELSEWHERE...EXPECT MOSTLY 10-12KTS WITH GUSTS OF
17-20KTS. GUSTY WINDS ARE POSSIBLE NEAR ANY THUNDERSTORM.
WINDS WILL DIMINISH CONSIDERABLY AFTER 00Z...BUT REMAIN WNW
THROUGH TAF VALID PERIOD.

WARM ADVECTION PATTERN SETS UP FROM SW TO NE OVERNIGHT WITH RETURN
FLOW AND MOISTURE. CONSEQUENTLY...HAVE ADVERTISED BKN MID LAYER
CLOUDS AND CARRIED VCSH MUCH OF THE NIGHT WEST OF LWB-ROA-DAN.
OUTSIDE TSRA AREAS THROUGH TAF VALID PERIOD...VFR SHOULD BE THE RULE
WITH CIGS AOA 050 AND VSBYS AOA 7SM.

LONG TERM AVIATION OUTLOOK FROM EARLIER DISCUSSION...

NW FLOW ALOFT LOOKS TO PERSIST THROUGH WEDNESDAY...RESULTING IN
ADDED BOUTS OF SHRA/TSRA DURING THE PERIOD. UPPER RIDGE BUILDING
IN MAY TEND TO HOLD TSRA TO THE NORTH ON THURSDAY BEFORE ANOTHER
WEAK COLD FRONT DRIFTS IN FROM THE NORTH LATER FRIDAY INTO
SATURDAY. THIS BOUNDARY WILL AGAIN BRING BETTER CHANCES FOR
SHRA/TSRA AND PERIODIC SUB-VFR CONDITIONS BY WEEKS END. OTHERWISE
EXPECTING VFR CONDITIONS OUTSIDE OF ANY PERIODS OF
THUNDERSTORMS...AND CONTINUED LATE NIGHT FOG WEDNESDAY THROUGH
SATURDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...RAB
NEAR TERM...KK/RAB
SHORT TERM...KM
LONG TERM...WP
AVIATION...KK/RAB
Hazardous weather outlook, Jul 24, 1:21 PM EDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
121 PM EDT TUE JUL 24 2012

NCZ003-004-020-VAZ011-013-014-016>020-022>024-032-WVZ044-045-251730-
SURRY-STOKES-YADKIN-GILES-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-MONROE-
GREENBRIER-
121 PM EDT TUE JUL 24 2012

...SEVERE THUNDERSTORM WATCH 510 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT.
A FEW OF THESE STORMS COULD BECOME SEVERE AND PRODUCE DAMAGING
WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH
THE PERIOD. THE BEST CHANCE FOR THUNDERSTORMS WILL BE WEDNESDAY
AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-019-VAZ007-009-010-012-015-WVZ042-043-251730-
ASHE-ALLEGHANY NC-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-
MERCER-SUMMERS-
121 PM EDT TUE JUL 24 2012

...SEVERE THUNDERSTORM WATCH 510 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON AND EARLY EVENING.
SCATTERED THUNDERSTORMS EXPECTED TO CONTINUE OVERNIGHT...AFTER
MIDNIGHT. DAMAGING WIND AND FREQUENT CLOUD-TO-GROUND LIGHTNING
WILL BE POSSIBLE WITH THESE THUNDERSTORMS. HAIL WILL ALSO BE
POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH
THE PERIOD. THE BEST CHANCE FOR THUNDERSTORMS WILL BE WEDNESDAY
AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ005-006-VAZ033>035-043>047-058-059-251730-
ROCKINGHAM-CASWELL-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
121 PM EDT TUE JUL 24 2012

...SEVERE THUNDERSTORM WATCH 510 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT.
A FEW OF THESE STORMS COULD BECOME SEVERE AND PRODUCE DAMAGING WIND
GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH
THE PERIOD. THE BEST CHANCE FOR THUNDERSTORMS WILL BE WEDNESDAY
AND FRIDAY.

HEAT INDICES THURSDAY AFTERNOON ARE EXPECTED TO REACH 100 TO 105
ACROSS THIS REGION...WITH AREAS FROM MARTINSVILLE TO APPOMATTOX
POTENTIALLY SEEING HEAT INDICES OF 105 TO 109. A HEAT ADVISORY MAY
BE NEEDED FOR THIS AREA LATER IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 24, 9:48 AM EDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
948 AM EDT TUE JUL 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     3 SW CHATHAM            36.78N 79.44W
07/23/2012                   PITTSYLVANIA       VA   EMERGENCY MNGR

            TREE DOWN ON A POWER LINE ALONG IRISH ROAD

&&

PW
Special weather statement, Jul 24, 1:12 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
112 PM EDT TUE JUL 24 2012

NCZ001>003-018-019-VAZ015-016-241800-
ALLEGHANY NC-ASHE NC-CARROLL VA-GRAYSON VA-SURRY NC-WATAUGA NC-
WILKES NC-
112 PM EDT TUE JUL 24 2012

...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...ASHE...CARROLL...
GRAYSON...SURRY...WATAUGA AND WILKES COUNTIES...

AT 100 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM FRIES
VIRGINIA...OR NEAR GALAX CITY...TO 8 MILES NORTH OF MOUNTAIN
CITY...OR NEAR MOUNT ROGERS...MOVING SOUTHEAST AT 40 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. IN
ADDITION...EXPECT A 30 MINUTE PERIOD OF VERY HEAVY RAIN WHICH WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS. ANOTHER HAZARD TO EXPECT WILL BE FREQUENT CLOUD TO
GROUND LIGHTNING. FOR YOUR SAFETY...DO NOT STAY IN THE OPEN OR SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR THE VIRGINIA...NORTH CAROLINA BORDER
AROUND 130 PM...THEN MOVE INTO THE MOUNTAINS OF NORTHWEST NORTH
CAROLINA...AND ACROSS THE BLUE RIDGE PARKWAY INTO THE NORTHWEST
PIEDMONT OF NORTH CAROLINA AFTER 200 PM.

LAT...LON 3643 8172 3646 8172 3647 8170 3654 8171
      3658 8169 3664 8160 3665 8155 3668 8153
      3678 8096 3652 8054 3616 8151 3633 8172
      3640 8175

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 1:12 PM EDTSpecial Weather StatementRNKAlleghany, Ashe48 min
Jul 24, 1:50 PM EDTFlash Flood WatchRNKAlleghany, Ashe, Watauga3 hr
Jul 24, 2:45 PM EDTSpecial Weather StatementRNKWatauga45 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.